Minnesota, 2013

Heavy Snow in Minnesota, February 21 to 22, 2013

February 21 to 22, 2013 · NWS MPX · 9 events in 9 counties and zones

A large storm system that moved across the central Plains, and into the Midwest, clipped portions of southern Minnesota late Thursday evening, and into early Friday morning, February 22nd. Although the main storm system moved over the Midwest, ample moisture and a few heavier snow bands clipped southern Minnesota, and brought a few locations near Albert Lea, Waseca, Owatonna, and Faribault with…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system that moved across the central Plains, and into the Midwest, clipped portions of southern Minnesota late Thursday evening, and into early Friday morning, February 22nd. Although the main storm system moved over the Midwest, ample moisture and a few heavier snow bands clipped southern Minnesota, and brought a few locations near Albert Lea, Waseca, Owatonna, and Faribault with snowfall amounts of 6 to 9 inches in less than 12 hours. The main initial band of moderate to occasionally heavy snow occurred between 7 pm and 11 pm, Thursday, February 21st, which likely produced an initial three to five inches of snow along the Iowa border, northward to Owatonna. After 11 pm, most of the precipitation was light and continued through early Friday morning, before tapering off to flurries between 6-9 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 21, 7:00 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 21, 7:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CST THU FEB 21 2013

.UPDATE...

UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

THE FORECAST REMAINS ON TRACK FOR ACCUMULATING SNOW TO OVERSPREAD
THE FA FROM SW TO NE EARLY TONIGHT AND THEN CONTINUE THROUGH THE
DAY ON FRIDAY...THEN SLOWLY DIMINISHING FROM WEST TO EAST FRIDAY
NIGHT AND SATURDAY. MOST SOLUTIONS TODAY HAVE ABOUT THE SAME
AMOUNT OF QPF FOR OUR FA AS THOSE FROM 12 TO 24 HOURS AGO.
EXCEPTIONS INCLUDE THE HIRES ARW WRF WITH .50 TO .75 INCHES OF QPF
FOR THE ADVISORY AREA THROUGH FRIDAY WHILE OUR OWN MPXWRF IS NOT
FAR BEHIND. THIS COUPLE WITH SNOW RATIOS BETWEEN 15 AND 20 TO 1
WOULD PUT US WELL ABOVE ADVISORY CRITERIA.

HOWEVER...CHECKING ON FORCING SHOWED LITTLE IN THE WAY OF EXTENDED
MID LEVEL FRONTOGENESIS OVER THE ADVISORY AREA. ELEVATED
INSTABILITY IS ALSO PROJECTED TO WANE AS IT COMES NE FROM WESTERN
IA AFTER MIDNIGHT WITH THE AGEOSTROPHIC VERTICAL CIRCULATION FLAT
ACROSS THE AREA FRIDAY MORNING. THE LOW LEVEL MOISTURE TRANSPORT
IS WELL SE OF HERE OVERNIGHT AND FRIDAY MORNING WITH THE NAM/GFS
290K THETA SURFACES SHOWING A PERIOD OF MIXING RATIOS FROM 1.5 TO
2 G/KG... FROM WEST TO EAST... ON FRIDAY. IN ADDITION... BOTH MODELS
ONLY HAVE PW VALUES RISING TO .35 TO .40 INCHES. THE THALER QG RUN
ACCUMULATED PRECIPITATION FROM THE NAM INDICATED QPF RANGING FROM
A TENTH OF AN INCH NEAR KAXN...AROUND A QUARTER OF AN INCH FROM
KRWF THROUGH THE TWIN CITIES TO KUBE WITH THE HALF INCH AREA NEAR
KDSM BY LATE IN THE DAY ON FRIDAY. THIS IS VERY CLOSE TO THE
GFS/ECMWF SOLUTIONS. THEREFORE...CONFIDENCE REMAINS HIGH WE WILL
HOLD SNOW TOTALS FROM 3 INCHES ON THE NORTHWEST SIDE OF THE
ADVISORY AREA WITH 5 TO 6 INCHES FROM KFRM TO KEAU. FOR THE TWIN
CITIES...A SOLID 4 TO 4.5 INCHES IS INDICATED WITH PERHAPS 3
INCHES OF THAT SNOW FALLING BETWEEN 3 AM AND 9 AM. HENCE...THE
MORNING COMMUTE FOR MANY LOCATIONS IN OUR CWA WILL BE IMPACTED.

THIS SYSTEM WILL BE SLOW TO MOVE OFF FRIDAY NIGHT AND SATURDAY
WITH LIGHT SNOW LINGERING OVER EASTERN MN AND WI. ACCUMULATION
AMOUNTS WILL BE LIGHT AND UP TO AN INCH. A BRIEF RESPITE FROM THE
SNOW SATURDAY NIGHT AND EARLY SUNDAY BEFORE ANOTHER WEATHER SYSTEM
ARRIVES FROM THE WEST. THE UPPER AIR PATTERN WITH THIS SYSTEM IS
NOT BEING HANDLED WELL BETWEEN THE GFS AND ECMWF. THE GFS WOULD
PREFER TO HAVE ONE LARGE UPPER LOW MOVE INTO THE NORTHERN PLAINS
AND UPPER MISSISSIPPI VALLEY REGION SUNDAY NIGHT AND MONDAY AND
THEN MOVE SLOWLY EAST TO THE GREAT LAKES BY TUESDAY. THE ECWMF
BREAKS THIS SYSTEM INTO TWO PIECES AS IT MOVES EAST OF THE
ROCKIES. WE WOULD STILL EXPERIENCE SNOW FROM THE ECMWF MONDAY AND
TUESDAY BUT NOT OF THE INTENSITY SHOWN BY THE GFS. THE GEFS WAS OF
LITTLE HELP WITH A SOLUTION MUCH LIKE THE DETERMINISTIC RUN. THE
REAL CULPRIT IN ALL OF THIS SEEMS TO BE THE BLOCKING PATTERN THAT
STRENGTHENS OVER THE NORWEGIAN SEA AND WESTERN EUROPE EARLY NEXT
WEEK. IN THE END...CHANCE POPS CONTINUE FROM SUNDAY NIGHT THROUGH
WEDNESDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

COMPLEX STORM SYSTEM STILL ON TRACK TO ARRIVE LATE TONIGHT...
SPREADING SNOW WITH IFR-OR-WORSE CONDITIONS OVER ALL TERMINALS BY
DAYBREAK TMRW MRNG. TIGHT PRESSURE GRADIENT AHEAD OF THE SYSTEM
MAKING FOR STRONGER/GUSTY WINDS IN ADVANCE OF THE SYSTEM. OBS
AHEAD OF THE LOW REPORTED WIND SPEEDS INCRG TO 10-15 KT WITH GUSTS
ARND 20 KT. THIS SHOULD LAST ONLY FOR A FEW HRS THEN SUSTAINED
SPEEDS SETTLE BACK TO ARND 10 KT WITH INFREQUENT GUSTS. HIGH
CLOUDS WILL REMAIN DOMINANT UNTIL SHORTLY BEFORE THE ONSET OF
-SN. CONDITIONS WILL THEN DETERIORATE QUICKLY...WITH HIGH CIGS
DROPPING TO MID-LOW MVFR...VSBYS IN LOWER END OF MVFR RANGE AND
-SN COMMENCING. SHORTLY THEREAFTER...CONDS WILL DROP TO IFR AS -SN
INTENSIFIES. THERE MAY BE SOME BANDS OF 1/4SM-1/2SM SNOW...BUT
TRYING TO PINPOINT IT THIS EARLY IS QUITE PROBLEMATIC SO HAVE
OPTED NOT GO THAT ROUTE...EXCEPT AT KEAU WHERE CONFIDENCE IS
HIGHER OUT THERE SINCE KEAU WILL BE CLOSEST TO THE LOW PRES TRACK.
A PROLONGED PERIOD OF IFR CONDS /OF AT LEAST 9-10 HOURS/ CAN BE
EXPECTED FRI MRNG THRU FRI AFTN...THEN CONDS WILL SLOWLY IMPROVE
FRI EVE.

KMSP...VFR CONDS INITIALLY WILL DROP TO MVFR BY 06Z. SOME TIMING
ISSUES AS TO WHEN THE DROP OCCURS...BUT HAVE OPTED TO DELAY THE
ONSET WITH NO SITES OVER SRN MN INTO NRN IA REPORTING MVFR CIGS AT
TIME OF ISSUANCE. ONCE THE LOWER CLOUDS SETTLE IN...-SN WILL NOT
BE FAR BEHIND...THEN CIGS/VSBYS WILL DROP FAIRLY QUICKLY IN
TANDEM. WILL THEN HAVE A PROLONGED PERIOD OF IFR-OR-WORSE
CONDITIONS AT MSP. HAVE ONLY DROPPED CONDS TO 1SM SINCE TRYING TO
PINPOINT ANYTHING LOWER WILL BE QUITE DIFFICULT. COULD SEE BEST
TIMING OF 1/4SM-1/2SM VSBY IN THE 11Z-15Z RANGE...BUT WILL NEED TO
SEE HOW THE PRECIP SHIELD EVOLVES. CONDS LOOK TO IMPROVE LATE IN
THE DAY THRU THE EVENING HOURS. GUSTY NE WINDS THIS EVENING WILL
SETTLE DOWN LATE TNGT...WITH SPEEDS ARND 10 KT THRU THE DAY TMRW.
AS THE LOW SHIFTS INTO NRN IL TMRW...WINDS WILL BACK TO N BY LATE
IN THE DAY.

/OUTLOOK FOR KMSP/
SAT...MVFR CIGS WITH -SN IN THE MORNING. W WIND 5 KT.
SUN...VFR CIGS EARLY...MVFR CIGS LATE. CHANCE -SN LATE. SE WINDS
BECOMING NE 5 KT.
MON...MVFR CIGS WITH CHANCE -SN. NE WINDS 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-
     REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
     WRIGHT-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR ANOKA-CHISAGO-ISANTI-RAMSEY-SHERBURNE-WASHINGTON.

WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

JPC
Hazardous weather outlook, Feb 21, 12:26 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 PM CST THU FEB 21 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1226 PM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL MOVE INTO SOUTH CENTRAL MINNESOTA TONIGHT AND SPREAD
ACROSS THE REST OF THE AREA BY FRIDAY MORNING. BY THE END OF
TONIGHT...A GENERAL 2 TO 4 INCH SNOW ACCUMULATION WILL HAVE
OCCURRED OVER ABOUT THE SOUTHERN THIRD OF MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE SNOW WILL CONTINUE THROUGH FRIDAY MORNING...BEFORE SLOWLY
TAPERING OFF FRIDAY AFTERNOON INTO FRIDAY NIGHT. ADDITIONAL SNOW
ACCUMULATION OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS MAINLY
EASTERN MINNESOTA INTO WESTERN WISCONSIN.

ANOTHER ACCUMULATING SNOW EVENT IS EXPECTED TO AFFECT THE REGION
DURING THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Faribault

When
February 21, 7:00 PM CST to February 22, 9:00 AM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several observers in Faribault County measured up to 8 inches of snowfall in less than 12 hours.

Heavy Snow, Freeborn

When
February 21, 7:00 PM CST to February 22, 9:00 AM CST
Where
Freeborn forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several observers in Freeborn County measured up to 9 inches of snowfall in less than 12 hours.

Heavy Snow, Martin

When
February 21, 7:00 PM CST to February 22, 9:00 AM CST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several observers in Martin County measured up to 8 inches of snowfall in less than 12 hours.

Heavy Snow, Blue Earth

When
February 21, 9:00 PM CST to February 22, 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several observers in Blue Earth County, especially in the southeast corner reported up to 7 inches of snowfall in less than 12 hours.

Heavy Snow, Steele

When
February 21, 9:00 PM CST to February 22, 9:00 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several observers in Steele County measured up to 8 inches of snowfall in less than 12 hours.

Heavy Snow, Waseca

When
February 21, 9:00 PM CST to February 22, 9:00 AM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several observers in Waseca County measured up to 7 inches of snowfall in less than 12 hours.

Heavy Snow, Goodhue

When
February 21, 10:00 PM CST to February 22, 9:00 AM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several observers in Goodhue County measured up to 7 inches of snowfall in less than 12 hours, and mainly in the far southern part of the county.

Heavy Snow, Le Sueur

When
February 21, 11:00 PM CST to February 22, 9:00 AM CST
Where
Le Sueur forecast zone
Reported by
COOP Observer
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several observers in Le Sueur County measured up to 6 inches of snowfall in less than 12 hours, and mainly in the far southeast part of the county.

Heavy Snow, Rice

When
February 21, 11:00 PM CST to February 22, 9:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several observers in Rice County measured up to 7 inches of snowfall in less than 12 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425627, 425628, 425631, 425626, 425633, 425635, 425629, 425630, 425632.